MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON CONSTELLATION ULTRAVIT PROBE; VITRECTOMY, INSTRUMENT CUTTER

ALCON RESEARCH, LLC - HOUSTON CONSTELLATION ULTRAVIT PROBE; VITRECTOMY, INSTRUMENT CUTTER
Catalog Number 8065750948
Medical Device Problem Codes Failure to Cut (2587); Air/Gas in Device (4062)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A nurse reported probe kept bubbling during the cutting process, the cutting was not complete and wire drawing occurs during a vitrectomy procedure.The procedure was completed after the product was replaced.There was no patient harm.
 
Additional Manufacturer Narrative
One opened probe was received, without a tip protector, in a pouch.The sample was visually inspected and found to be nonconforming with dense orange/brown foreign material on the port face.The sample was then functionally tested for actuation, aspiration and cut.The sample was found to be conforming for aspiration, no bubbles observed.The sample was found to be nonconforming for actuation and cut.The probe was disassembled and the components inspected.Excessive wear observed on inner cutter when compared to the degree of wear based on continuous actuation of the probe visual standard photos.Wear marks observed along the inner cutter.Gouge marks observed at cutting edge and other locations along the inner cutter.The sample was retested for actuation with the probe driver and was able to actuate.The initial actuation test failed due to an interference within the probe and once the interference (needle assembly) was removed the probe was able to actuate.A review of the device history record traceable to the lot number obtained from the device¿s radio frequency identification (rfid) tag, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.Two videos provided were reviewed by the investigation site.Video 1 appears from an eye surgery, the devices cannot be identified, at the second 10 bubbles are observed, the exact source of the bubbles cannot be identified.Video 2 appears from an eye surgery, the devices cannot be identified, at the second 2 what appears a large bubble is observed, the exact source of the bubble cannot be identified.The complaint evaluation does not confirm the probe had bubbles.The complaint evaluation confirms the probe had a cut failure, the evaluation also indicates the probe had an actuation failure.The root cause for the cut and actuation failures as well as the foreign material and cutting edge gouges observed is due to the excessive surgical use of the probe.The vitrectomy portion of the procedure is typically less than 20 minutes and it appears that the probe has experienced a use much greater than this typical timeframe.The excess usage of the probe will wear and damage the inner cutter such that the cutter function becomes poor, bent, or does not function at all.The complaint evaluation was unable to confirm the report of wire drawing as a wire is not identified as a component of the probe assembly, an attempt to obtain clarification was performed, no clarification was provided.The reported probe bubbling was not confirmed, and it appears that the observed cut and actuation failures were due to excessive use of the probe by the user and the report of wire drawing was unable to be confirmed; therefore, no specific action with regard to this complaint was taken by the manufacturing site.All probes are 100% visually inspected and tested for actuation, aspiration, and cut during manufacturing.Any non-conformances found are removed from the lot and scrapped.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No further actions are required.The manufacturer internal reference number is: (b)(4).

Brand Name
CONSTELLATION ULTRAVIT PROBE
Common Device Name
VITRECTOMY, INSTRUMENT CUTTER
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer (Section G)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key15154713
Report Number1644019-2022-00626
Device Sequence Number5110681
Product Code MLZ
UDI-Device Identifier00380657509485
UDI-Public00380657509485
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093305
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Catalogue Number8065750948
Device Lot Number2504773H
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/19/2022
Supplement Date Received by Manufacturer10/27/2022
Initial Report FDA Received Date08/03/2022
Supplement Report FDA Received Date11/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown